Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

Runge-Kutta methods for partial differential equations and fractional orders of convergence


Authors: A. Ostermann and M. Roche
Journal: Math. Comp. 59 (1992), 403-420
MSC: Primary 65M20; Secondary 65L06, 65M12
MathSciNet review: 1142285
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We apply Runge-Kutta methods to linear partial differential equations of the form $ {u_t}(x,t) = \mathcal{L}(x,\partial )u(x,t) + f(x,t)$. Under appropriate assumptions on the eigenvalues of the operator $ \mathcal{L}$ and the (generalized) Fourier coefficients of f, we give a sharp lower bound for the order of convergence of these methods. We further show that this order is, in general, fractional and that it depends on the $ {L^r}$-norm used to estimate the global error. The analysis also applies to systems arising from spatial discretization of partial differential equations by finite differences or finite element techniques. Numerical examples illustrate the results.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M20, 65L06, 65M12

Retrieve articles in all journals with MSC: 65M20, 65L06, 65M12


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1992-1142285-6
PII: S 0025-5718(1992)1142285-6
Keywords: Runge-Kutta methods, method of lines, partial differential equations
Article copyright: © Copyright 1992 American Mathematical Society